Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

An open set of maps for which every point
is absolutely nonshadowable


Authors: Guo-Cheng Yuan and James A. Yorke
Journal: Proc. Amer. Math. Soc. 128 (2000), 909-918
MSC (1991): Primary 58F13; Secondary 58F12, 58F14, 58F15
DOI: https://doi.org/10.1090/S0002-9939-99-05038-8
Published electronically: May 6, 1999
MathSciNet review: 1623005
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a class of nonhyperbolic systems, for which there are two fixed points in an attractor having a dense trajectory; the unstable manifold of one has dimension one and the other's is two dimensional. Under the condition that there exists a direction which is more expanding than other directions, we show that such attractors are nonshadowable. Using this theorem, we prove that there is an open set of diffeomorphisms (in the $C^{r}$-topology, $r > 1$) for which every point is absolutely nonshadowable, i.e., there exists $\epsilon > 0$ such that, for every $\delta > 0$, almost every $\delta$-pseudo trajectory starting from this point is $\epsilon$-nonshadowable.


References [Enhancements On Off] (What's this?)

  • 1. Ralph H. Abraham and Stephen Smale, Nongenericity of $\Omega$-stability, Global analysis (Proceedings of Symposia in Pure Mathematics, vol. 14, 1968), vol. 14, American Mathematical Society, 1970, pp. 5-8. MR 42:6867
  • 2. D. V. Anosov, Geodesic flows on closed riemann manifolds with negative curvature, Proceedings of the Steklov Institute of Mathematics 90 (1967). MR 39:3527
  • 3. Michael Benedicks and Lennart Carleson, The dynamics of the Hénon map, Annals of Mathematics(2) 133 (1991), no. 1, 73-169. MR 92d:58116
  • 4. Rufus Bowen, $\omega$-limit sets for Axiom A diffeomorphisms, Journal of Differential Equations 18 (1975), no. 2, 333-339. MR 54:1300
  • 5. Shui-Nee Chow and Kenneth J. Palmer, On the numerical computation of orbits of dynamical systems: the one-dimensional case, Journal of Dynamics and Differential Equations 3 (1991), no. 3, 361-379. MR 92h:58057
  • 6. -, On the numerical computation of orbits of dynamical systems: the higher-dimensional case, Journal of Complexity 8 (1992), no. 4, 398-423. MR 93k:65118
  • 7. Brian A. Coomes, Hüseyin Koçak, and Kenneth J. Palmer, Periodic shadowing, Chaotic Numerics, Contemporary Mathematics Series 172., American Mathematical Society, Providence, Rhode Island, 1994, pp. 115-130. MR 95i:58128
  • 8. -, Shadowing in discete dynamical systems, Six Lectures on Dynamical Systems, World Scientific Publishing, River Edge, New Jersey, 1996, pp. 163-211. MR 98d:58133
  • 9. Ethan M. Coven, Ittai Kan, and James A. Yorke, Pseudo-orbit shadowing in the family of tent maps, Transactions of the American Mathematical Society 308 (1988), no. 1, 227-241. MR 90b:58236
  • 10. William Feller, An introduction to probability theory and its applications, John Wiley & Sons, Inc., 1957. MR 19:466a
  • 11. Jacques Hadamard, Sur l'itération et les solutions asymptotiques des équations différentielles, Bulletin de la Société Mathématique de France 29 (1901), 224-228.
  • 12. Stephen M. Hammel, James A. Yorke, and Celso Grebogi, Do numerical orbits of chaotic dynamical processes represent true orbits?, Journal of Complexity 3 (1987), no. 2, 136-145. MR 88m:58115
  • 13. -, Numerical orbits of chaotic processes represent true orbits, Bulletin of American Mathematical Society 19 (1988), no. 2, 465-469. MR 89m:58180
  • 14. Anatole Katok and Boris Hasselblatt, Introduction to modern theory of dynamical systems, Cambridge University Press, 1995. MR 96c:58055
  • 15. Yuri Kifer, Random perturbations of dynamical systems, Birkhauser, 1988. MR 91e:58159
  • 16. Eric J. Kostelich, Ittai Kan, Celso Grebogi, Edward Ott, and James A. Yorke, Unstable dimension variability: A source of nonhyperbolicity in chaotic systems, Physics and dynamics between chaos, order, and noise (Berlin, 1996) Phys. D 109 (1997), no. 1-2. 81-90. MR 98a:58110
  • 17. P. J. Myrberg, Sur l'itération des polynomes réels quadratiques, Journal de Mathématiques Pures et Appliquées (9) 41 (1962), 339-351. MR 28:5171
  • 18. Leon Poon, Celso Grebogi, Tim Sauer, and James A. Yorke, Limits to deterministic modeling, Preprint.
  • 19. Clark Robinson, Dynamical systems : stability, symbolic dynamics, and chaos, CRC Press, Inc., 1995. MR 97e:58064
  • 20. Tim Sauer, Celso Grebogi, and James A. Yorke, How long do numerical chaotic solutions remain valid?, Physical Review Letters 79 (1997), 59.
  • 21. Tim Sauer and James. A. Yorke, Rigorous verification of trajectories for the computer simulation of dynamical systems, Nonlinearity 4 (1991), no. 3, 961-979. MR 93a:58104
  • 22. Stephen Smale, Differentiable dynamical systems, Bulletin of the American Mathematical Society 73 (1967), 747-817. MR 37:3598
  • 23. Stephen Smale and Robert F. Williams, The qualitative analysis of a difference equation of population growth, Journal of Mathematical Biology 3 (1976), no. 1, 1-4. MR 54:2251
  • 24. Lai-Sang Young, Stochastic stability of hyperbolic attractors, Ergodic Theory and Dynamical Systems 6 (1986), 311-319. MR 88a:58160

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58F13, 58F12, 58F14, 58F15

Retrieve articles in all journals with MSC (1991): 58F13, 58F12, 58F14, 58F15


Additional Information

Guo-Cheng Yuan
Affiliation: Institute for Physical Science and Technology, and Department of Mathematics, University of Maryland, College Park, Maryland 20742
Email: gcyuan@ipst.umd.edu

James A. Yorke
Affiliation: Institute for Physical Science and Technology, and Department of Mathematics, University of Maryland, College Park, Maryland 20742
Email: yorke@ipst.umd.edu

DOI: https://doi.org/10.1090/S0002-9939-99-05038-8
Received by editor(s): November 6, 1997
Received by editor(s) in revised form: April 21, 1998
Published electronically: May 6, 1999
Additional Notes: This research was supported by the National Science Foundation and Department of Energy.
Communicated by: Mary Rees
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society